Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 183, NWS Nashville, TN

July 23, 2016Bedford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 23, 2016, 5:39 PM CDT for Bedford County, Tennessee. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2016, 5:39 PM CDT (22:39 UTC)
Expired
Jul 23, 2016, 6:03 PM CDT
In force
24 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Bedford County, TN

The radar

The Northeast Alabama radar (KHTX), 66 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 5:47 PM CDTTSTM WND DMGShelbyville, TNSEVERAL REPORTS OF POWER OUTAGES FROM SEVERE THUNDERSTORM IN SHELBYVILLE.
Jul 23, 5:47 PM CDTTSTM WND DMGShelbyville, TNTREE DOWN IN SHELBYVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

959 
WUUS54 KOHX 232239
SVROHX
TNC003-232315-
/O.NEW.KOHX.SV.W.0183.160723T2239Z-160723T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
539 PM CDT SAT JUL 23 2016

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BEDFORD COUNTY IN MIDDLE TENNESSEE...

* UNTIL 615 PM CDT

* AT 539 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  SHELBYVILLE... AND IS NEARLY STATIONARY.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SHELBYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3544 8629 3540 8645 3552 8650 3556 8636
TIME...MOT...LOC 2239Z 159DEG 3KT 3550 8642 

HAIL...0.75IN
WIND...60MPH
 
$$

19
1 follow-up statement
233 
WWUS54 KOHX 232303
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
603 PM CDT SAT JUL 23 2016

TNC003-232312-
/O.CAN.KOHX.SV.W.0183.000000T0000Z-160723T2315Z/
BEDFORD TN-
603 PM CDT SAT JUL 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BEDFORD COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3544 8629 3540 8645 3552 8650 3556 8636
TIME...MOT...LOC 2257Z 159DEG 3KT 3552 8643 

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:40 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 23, 3:40 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
340 PM CDT SAT JUL 23 2016

.DISCUSSION...

It's another hot and muggy day today across Middle Tennessee as
some scattered thunderstorms have developed this afternoon giving
some lucky locations a nice break in the heat. With quite a bit of
high cloud cover today, many locations were able to keep a lid on
heat index values, with most at or below 105F degrees. Showers
and thunderstorms will continue through the evening hours although
short range models tend to dissipate convection by 8pm. But then
again, we all know how well these short range models have done
pinpointing convection lately. But I do think there will be
opportunities for these models to redeem themselves next week.
Keep reading.

Until then...there will be patchy fog again in the morning with
Sunday looking to be a carbon copy of today. Of course, there is a
lot of model disagreement in where storms develop and how much
coverage, but regardless, do think the potential is there that
Middle Tennessee will see more storms Sunday than today. With
that said, extended the Heat Advisory only for locations west of
Interstate 65 through Sunday at 8pm...mainly due to the fact that
the past two days have been borderline reaching criteria of 105F
heat index at best especially over the eastern areas.

The upper ridge finally shifts west allowing a slightly more
active pattern to develop over the area as several upper level
disturbances pass over the region. As a result, higher POPs are
expected resulting in High Temperatures being a few degrees lower.
Think the threat for any heat index values nearing 105F will end
on Sunday.

Thursday and Friday...as the work week progresses so will the
active weather pattern. Upper trough sets up over the eastern U.S.
as I mentioned yesterday. This will be the best shot for showers
and thunderstorms over the next 7 days as long range models
continue to be in fairly good agreement with this pattern change.
The good news is that with the extra cloud cover and
precipitation around, High Temperatures will likely stay in the
80s/lower 90s.

&&

.AVIATION...
18Z TAF DISCUSSION.

Expect scattered showers and thunderstorms across the region
through 01Z. Storms will move very slowly...quasi stationary.
Winds will be light and variable this afternoon then calm
overnight. Like last night...expect some areas of light fog
between 09-12Z where vsbys could briefly be reduced to 3-5SM.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      75  94  75  92  75 /  20  30  20  40  40
Clarksville    73  92  74  90  74 /  20  20  20  40  40
Crossville     71  90  72  87  70 /  20  40  20  50  40
Columbia       73  93  73  92  73 /  20  30  20  50  40
Lawrenceburg   73  93  73  92  73 /  20  40  20  40  40
Waverly        73  92  74  90  74 /  20  30  20  40  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening FOR Bedford-Cannon-
Clay-Davidson-De Kalb-Giles-Jackson-Lawrence-Macon-Marshall-
Maury-Rutherford-Smith-Sumner-Trousdale-Williamson-Wilson.

Heat Advisory until 8 PM CDT Sunday FOR Cheatham-Dickson-Hickman-
Houston-Humphreys-Lewis-Montgomery-Perry-Robertson-Stewart-Wayne.

&&

DISCUSSION......Hurley
AVIATION........49
Hazardous weather outlook, Jul 23, 5:17 AM CDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
517 AM CDT SAT JUL 23 2016

TNZ005>010-023>031-056>064-075-093>095-241030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-HOUSTON-HUMPHREYS-
DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON-PERRY-
HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-
BEDFORD-WAYNE-LAWRENCE-GILES-
517 AM CDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

CONTINUED HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN TODAY WITH
HEAT INDEX VALUES AROUND 105 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TNZ011-032>034-065-066-077>080-241030-
PICKETT-PUTNAM-OVERTON-FENTRESS-WHITE-CUMBERLAND-COFFEE-WARREN-
GRUNDY-VAN BUREN-
517 AM CDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 23, 3:16 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
316 PM CDT SAT JUL 23 2016

TNZ011-034-066-232100-
PICKETT TN-CUMBERLAND TN-FENTRESS TN-
316 PM CDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PICKETT...FENTRESS
AND NORTH CENTRAL CUMBERLAND COUNTIES UNTIL 400 PM CDT...

AT 315 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES NORTHEAST OF JAMESTOWN TO 10 MILES
NORTHWEST OF FAIRFIELD GLADE. MOVEMENT WAS WEST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...ALLARDT...GRIMSLEY...PICKETT STATE PARK...PALL MALL AND
CLARKRANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3660 8479 3641 8473 3627 8490 3620 8492
      3616 8491 3606 8489 3606 8505 3654 8504
TIME...MOT...LOC 2015Z 100DEG 6KT 3649 8481 3613 8499

LV
Special weather statement, Jul 23, 4:18 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
418 PM CDT SAT JUL 23 2016

TNZ011-034-232145-
PICKETT TN-FENTRESS TN-
418 PM CDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PICKETT AND
NORTHWESTERN FENTRESS COUNTIES UNTIL 445 PM CDT...

AT 414 PM CDT...DOPPLER RADAR WAS TRACKING A BAND OF STRONG
THUNDERSTORMS...WITH HEAVY DOWNPOURS...ALONG A LINE EXTENDING FROM
NEAR SUNNYBROOK TO 9 MILES SOUTHWEST OF JAMESTOWN. MOVEMENT WAS TO
THE WEST AT ABOUT 10 MPH.

DOPPLER RADAR ESTIMATES INDICATE THAT BETWEEN 1 AND 2 INCHES OF RAIN
HAS FALLEN IN SOME SPOTS NEAR JAMESTOWN. ADDITIONAL HEAVY DOWNPOURS
MAY LEAD TO LOCALIZED FLOODING. IF YOU APPROACH AN AREA WHERE WATER
COVERS THE ROAD...TURN AROUND...DON'T DROWN.

LOCATIONS IMPACTED INCLUDE...
PALL MALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BRIEF WIND GUSTS TO 30 MPH WILL ALSO BE POSSIBLE WITHT THESE STORMS.
&&

LAT...LON 3661 8488 3661 8501 3649 8509 3636 8511
      3636 8501 3642 8497 3648 8494
TIME...MOT...LOC 2114Z 168DEG 10KT 3661 8494 3638 8509

19
Special weather statement, Jul 23, 5:35 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
535 PM CDT SAT JUL 23 2016

TNZ075-232300-
BEDFORD TN-
535 PM CDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEDFORD COUNTY UNTIL
600 PM CDT...

AT 533 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
IN THE SHELBYVILLE AREA. THIS STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG
WITH TORRENTIAL DOWNPOURS OF RAIN.

LOCATIONS IMPACTED INCLUDE...
SHELBYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SINCE THIS THUNDERSTORM IS MOVING VERY LITTLE...TORRENTIAL RAINFALL
WILL LIKELY LAST THROUGH AT LEAST 600 PM...AND MAY LEAD TO LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3541 8630 3539 8640 3547 8644 3550 8642
      3550 8635 3548 8632
TIME...MOT...LOC 2233Z 159DEG 3KT 3548 8639

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:16 PM CDTSpecial Weather StatementOHXFentress44 min
Jul 23, 4:18 PM CDTSpecial Weather StatementOHXPickett27 min
Jul 23, 5:35 PM CDTSpecial Weather StatementOHXBedford25 min
Jul 23, 5:49 PM CDTSpecial Weather StatementOHXWhite41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.